Hail, Hand
- When
- August 14, 9:05 AM CST
- Where
- Hand County, 12.31 mi NNE of St Lawrence
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -98.820
An isolated thunderstorm produced large hail in central Hand county near Burdette which damaged some crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced large hail in central Hand county near Burdette which damaged some crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 5:29 AM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 629 AM CDT THU AUG 14 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY AREAL COVERAGE OF SHOWERS CONTINUES TO INCREASE THIS MORNING AS A LOW LEVEL JET INTENSIFIES AND NOSES INTO CENTRAL SOUTH DAKOTA. EXPECT SHOWERS TO SHIFT EAST THROUGH THE DAY ALONG WITH THE LOW LEVEL JET AND THETA E ADVECTION THIS AFTERNOON. VERY LITTLE IN THE WAY OF INSTABILITY OR SHEAR TODAY...SO NOT EXPECTING ANY SEVERE STORMS. HEAVY RAIN IS A SMALL THREAT TODAY...ALTHOUGH THE MEAN LAYER FLOW IS AT LEAST AROUND 10 TO 20 KTS...SO STORMS SHOULD HAVE MOTION TO THEM. KEPT TEMPERATURES SIMILAR TO YESTERDAY DESPITE WEAK WARM AIR ADVECTION BECAUSE OF THE INCREASED CLOUD COVER OVER THE REGION TODAY. THE NEXT SIGNIFICANT WAVE OF ENERGY THAT WILL INFLUENCE THE REGION IS CURRENTLY VISIBLE ON WATER VAPOR IMAGERY AND IS MOVING INTO WESTERN WYOMING/COLORADO AT THIS TIME. STRONGER WARM AIR ADVECTION AND A LOW LEVEL JET WILL BE PRESENT AHEAD OF THE MAIN SURFACE LOW REFLECTION...AND LIKEWISE POPS REMAIN IN THE FORECAST THROUGH THE NIGHT. THE MAIN ENERGY WILL THEN MOVE OVERHEAD ON FRIDAY WITH DISTINCT 2 TO 3 DECAMETERS HEIGHT FALLS AT 500 MB. MODELS CONTINUE TO SHOW DIFFERENCES IN THE TIMING OF THIS LOW PRESSURE SYSTEM. THE NAM KEEPS THE SURFACE LOW MUCH FURTHER NORTH COMPARED TO THE ECMWF/GFS...AND THE GEM IS SLOWER. TRENDED THE FORECAST TOWARD THE ECMWF/GFS SOLUTIONS. NO REAL NOTABLE UPPER LEVEL JET SUPPORT WITH THIS SYSTEM...AND 0-6 KM SHEAR IS LESS THAN 20 KTS /IN SOME AREAS LESS THAN 10 KTS/. LIKEWISE STORM MOTION IS EXPECTED TO BE VERY SLOW AND PWATS RISE TO 1.5 TO 1.8 INCHES BY THIS POINT /NEAR THE 99 PERCENTILE OF PWAT CLIMATOLOGY/. SO...THE MAIN CONCERN WITH STORMS FRIDAY IS GOING TO BE HEAVY RAIN...ALTHOUGH THERE STILL COULD BE AN ISOLATED STRONG STORM ESPECIALLY ALONG THE SURFACE FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE REGION. DID ADD HEAVY RAIN TO THE FORECAST WORDING. THE MAIN UPPER WAVE WILL BE DROPPING SOUTHEAST OF THE REGION ON SATURDAY...BUT STILL MAINTAINED LOW POPS IN THE FORECAST THROUGH MUCH OF THE DAY. HIGH PRESSURE AND RELATIVELY DRIER AIR DOES MOVE IN QUICKLY SATURDAY...AND IF MODELS CONTINUE TO BE CONSISTENT WITH THIS PICTURE POPS MAY BE REDUCED IN SUBSEQUENT FORECASTS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY WEAK UPPER LEVEL RIDGING OVER THE REGION SATURDAY NIGHT WILL BE QUICKLY REPLACED AS A SHORTWAVE TROUGH TRACKS ACROSS THE DAKOTAS SUNDAY AFTERNOON THROUGH EARLY TUESDAY. NORTHWEST FLOW THEN REMAINS OVER THE AREA WITH JUST A FEW WEAK SHORTWAVES TRACKING THROUGH THE FLOW. WEAK SURFACE HIGH PRESSURE WILL LIKELY RESULT IN DRY CONDITIONS SATURDAY NIGHT. WILL THEN SEE PRECIPITATION CHANCES RETURN SUNDAY THROUGH MONDAY NIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES THROUGH AND A SURFACE TROUGH/BOUNDARY TRACKS OVER THE PLAINS. THE LOW THEN BROADENS OUT OVER THE AREA...AND WITH LITTLE TO NO UPPER SUPPORT...EXPECT DRY CONDITIONS TO RETURN TUESDAY AND WEDNESDAY. WITH WAA IN PLACE THROUGH MUCH OF THE PERIOD...EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE...WITH DAYTIME HIGHS IN THE 80S AND OVERNIGHT LOWS IN THE 60S. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS IN GENERAL...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY WESTERN AND CENTRAL PORTIONS OF THE CWA TODAY. LOOK FOR A BETTER CHANCE OF DEVELOPING PRECIPITATION AFTER 06Z FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT THU AUG 14 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN. ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE APPRECIATED. SERR
The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 15:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540469, 540470.